A 55-year-old man with hypertension, hyperlipidemia, and chronic obstructive pulmonary disease (COPD) secondary to a 45 pack-year history presents with cough, wheezing, and dyspnea at rest. He reports some mild chest pain that began with his symptoms last week. An electrocardiogram shows inferior q-waves suggestive of a previous myocardial infarction (MI).
Physical examination in the emergency department reveals normal heart sounds, laterally displaced point of maximal impulse (PMI), and no jugular vein distention. On auscultation of the lungs, there is bilateral expiratory wheezing without crackles. Lower extremities are dry without edema. Vitals and laboratory results are normal except for an elevated white blood cell count and high sensitivity C-reactive protein. Troponin test was negative. Chest radiograph showed bilateral lower lobe infiltrates but no edema. He is given albuterol/ipratropium nebulizer treatments and intravenous steroids.
A medical student is curious about the inferior Q-waves seen on the electrocardiogram.
Which of the following most likely increases the risk for MI in this patient?
A. Use of long acting beta-agonists
B. Inhaled steroid use
C. A COPD exacerbation due to increased platelet reactivity
D. COPD due to increased systemic inflammation
E. Both C and D are correct
This article originally appeared on Pulmonology Advisor